Problems Aplenty (Liver failure, manganese and movement disorders)

A new patient arrived at the movement disorder clinic with impaired balance, bilateral tremor, cramping in the major muscle groups, depression, mood swings, tingling and numbness in the feet, and fatigue. Unaccompanied by records from previous physicians, the movement disorder specialist had no knowledge of the patient’s medical history.
Before saying a single word, the patients waxy yellowish complexion signaled poor health. An attractive person with large facial features and dark brown hair, the patient sat gingerly in the chair opposite the doctor’s desk. The specialist explained that records generally help when seeing new patients. Lacking clinical details other doctors had acquired, the specialist asked for the earliest date when the health problem became apparent. After feeling fatigued for some time the patient sought professional help and came home with a diagnosis of liver disease, hepatitis C.
Although hepatitis C damages the liver, 80% of people with the disease do not have symptoms. In those who do,symptoms may not appear for10-20 years, or even longer. Even then, the symptoms usually come and go and are mild and vague. Unfortunately, by the time symptoms appear, the damage may be very serious. The source of transmission is unknown in about 10% of people with acute hepatitis C and in about 30% of people with chronic hepatitis C. (http://www.emedicinehealth.com/hepatitis_c/page3_em.htm)
Approximately two years later the patient was diagnosed with type II diabetes. Currently using two prescriptions to manage that illness, the specialist ascribed several of the patient’s symptoms to diabetes, specifically; frequent urination, tingling and numbness in the feet. The muscle cramps and slight tremor of the hands, the physician thought were likely to be brought on by a metabolic syndrome caused by a poorly functioning liver. Shortly after, the patient commented the previous neurologist had found high blood manganese levels and was interested in having the patient undergo chelation, to reduce the manganese serum levels. Chelation involves the intake of one of several binding compounds that removes heavy metals from the body. Normally used in instances where a person has become exposed to a toxic level of lead, uranium, arsenic, copper or mercury, it has also been used to lower manganese levels in the blood. Individuals who are exposed to toxic levels of manganese (miners, welders, or ingestion of a fungicide-Maneb) develop a syndrome that resembles Parkinsons disease. In addition to slowness, rigidty and postural and action tremors, these patients also exhibit major changes in personality with irritability and anger outbursts. So it was reasonable for the patients physician to ask for a consultation with an expert in Parkinsons Disease.
The physician attributed the increased level of manganese in the blood to the liver’s inability to make a protein that binds the free metal in order to flush it from the body. Chelation is best for those who have high levels of manganese because of toxic exposure rather than for those who accumulate the metal because of liver failure. Chelation therapy is not without risk as the binding agents flush out other needed bodily minerals as well as the toxic ones. The specialist examined the patient, noting other metals, such as copper might be high in a patient with poor liver function. High copper levels bring on changes in the iris of the eye, shading the outside with a yellowish-colored ring. The patient had no such problem. He also stated the MRI would have revealed an abnormal signal in the globus pallidus, the area of the brain where the heavy metal accumulate when it is at toxic levels. Problems with globus pallidus cause a rigid-akinetic syndrome similar to Parkinsons Disease. With decreasing blood levels, this signal would subside and go away. In all, the specialist found few neurological manifestations he could claim were caused by liver disease. The patient was not confused and did not have the jerking movements of hands (asterixis) seen in patients with liver failure. He did not recommend the patient undergo chelation, feeling the process would be too stressful for a body already depleted and traumatized by poor liver function. He thought the changes in mental function, such as slowness in thinking and confusion he has experienced in the past could be due to the disruption of other neurotransmitters in brain, caused by reduced liver health. In parting, the physician referred the patient to an expert in liver disease, Dr. Eugene Schiff at the University of Miami, for a second opinion on possible treatments for hepatitis C.

Close

Your Name (required)

Your Email (required)

Subject

Your Question